We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission. Here’s our process.
Diabetic coma is typically caused by either very high or low blood sugar. This is a medical emergency, but if treated promptly, most people make a full recovery.
A diabetic coma can affect a person with diabetes when they have high or low blood sugar levels or other substances in the body. With prompt treatment, a rapid recovery is possible.
However, without early treatment, it can be fatal or result in brain damage.
The severe symptoms of uncontrolled blood sugar that can come before a diabetic coma include:
A doctor can reverse a diabetic coma quickly, but the treatment depends on the type. They must do this as quickly as possible to prevent complications.
Hypoglycemic diabetic coma: Treatment is with glucose and injected glucagon.
Hyperglycemic diabetic coma: The doctor will provide hydration and insulin.
The person will start to recover quickly after treatment starts. Most people make a full recovery.
However, if they do not receive treatment soon after entering the coma, there may be long-term effects, for example, a risk of irreversible brain damage.
Without treatment, the coma can be fatal.
Even if a diabetic coma does not occur, the long-term impact of having blood sugar levels that are often too low or too high can be damaging.
There are three main causes of diabetic coma. Two causes are most often associated with type 1 diabetes, and one is most often associated with type 2 diabetes.
Type 1 diabetes
A diabetic coma can happen when one of the following is present:
- very low blood glucose levels, also known as hypoglycemia
- high blood ketone levels, also known as diabetic ketoacidosis
Type 2 diabetes
A diabetic coma can result from one of the following:
- very low blood sugar
- very high blood glucose levels, also known as HHS
Hypoglycemia is when blood glucose levels are too low (
According to the American Diabetes Association, a person with type 1 diabetes will experience symptoms of hypoglycemia twice a week on average.
People with type 2 diabetes who use insulin are less likely to experience hypoglycemia, but it can still happen.
Hypoglycemia usually only occurs in people who are receiving treatment with insulin, but it can occur with oral medications that increase insulin levels in the body.
Factors that can result in low blood sugar levels may include:
- too much medication
- too little food
- too much exercise
- a combination of these factors
Signs of low blood sugar are when a person:
- feels shaky, sweaty, and tired
- is dizzy
- has a headache
Eating or drinking a source of glucose will bring blood glucose levels back into the healthy range, and the person will feel better almost immediately.
If the person does not notice or act on the symptoms and the glucose levels continue to decrease, they will become unconscious.
Prolonged unconsciousness due to altered blood sugar levels is called a diabetic coma.
Diabetic ketoacidosis is a serious complication of type 1 diabetes that arises when levels of ketones in the blood become too high and the acid level of the blood increases. It can also result in a diabetic coma.
The levels of ketones in the blood can become too high if an individual uses fat rather than sugar as an energy source.
This occurs in people with type 1 diabetes for various reasons, including not receiving enough insulin or illness.
People with diabetic ketoacidosis will also have high glucose levels in their blood since the sugar cannot go from the blood and into the cells.
The body tries to reduce the high glucose levels by allowing glucose to leave the body in the urine. However, this also causes the body to lose more water.
A person with diabetic ketoacidosis
- feel tired and thirsty
- need to urinate more frequently
They may also have:
- an upset stomach with nausea and vomiting
- flushed and dry skin
- a fruity smell to the breath
- shortness of breath
Treatment is with insulin and fluid or, if necessary, intravenous (IV) fluids.
It is a medical emergency that needs prompt attention, as it can lead to a diabetic coma.
Without treatment, diabetic ketoacidosis can be life-threatening.
Hyperglycemic hyperosmolar syndrome
Diabetic HHS usually affects older people who have poorly-controlled type 2 diabetes.
It occurs when blood glucose levels are extremely high.
As with diabetic ketoacidosis, a person with HHS will:
- feel tired
- be very thirsty
- need to urinate more frequently
A blood test can differentiate between diabetic ketoacidosis and hyperosmolar syndrome.
A person with hyperosmolar syndrome will have normal blood ketone levels and a normal acid balance.
Initial treatment is with an injection of saline solution into the veins. This will rehydrate the person and help to lower blood glucose levels.
They may need insulin, however, if glucose levels do not return to usual with rehydration.
Without treatment, HHS can result in:
Diabetes.co.uk recommend the following to reduce the risk of a diabetic coma:
- Know what it feels like to have high and low blood glucose.
- Check your blood glucose levels, especially when you are sick.
- Limit alcohol consumption and avoid alcohol after strenuous exercise.
- Test your blood ketone levels if you have type 1 diabetes.
- After exercising, monitor for signs of low blood sugar, especially at night.
Blood sugar monitoring kits are available for purchase online.
Recognizing the early signs of low or high blood sugar levels and regular monitoring can help people with diabetes keep their blood sugar levels within the healthy range.
It is also important to:
- eat regular meals
- take medications as the doctor recommends
- know the risks and symptoms of diabetes complications
- know what to do if symptoms begin
Informing those you work or live with about your condition and wearing a medical ID bracelet or pendant can help others bring you appropriate help if a coma does occur.
My doctor has just told me I have type 2 diabetes. How worried should I be about a diabetic coma?
A diabetic coma is unlikely as long as you take your medications as prescribed and monitor your blood glucose levels routinely.
Talk to your doctor if you are concerned about your glucose levels being too high or low.
If you notice your glucose level dropping below 60 mg/dL or higher than 300 mg/dL, seek medical attention.